Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 5, 2006, 1:41 PM MDT for Garfield County, Kane County, Wayne County, Utah. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2006, 1:41 PM MDT (19:41 UTC)
- Expired
- Oct 5, 2006, 7:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 1:51 PM MDT | FLASH FLOOD | 12 Nnw Big Water, UT | FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. |
| Oct 5, 1:51 PM MDT | FLASH FLOOD | 12 Nnw Big Water, UT | FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. WATER 4 FT DEEP IN SOME AREAS. |
| Oct 5, 3:35 PM MDT | FLASH FLOOD | Capitol Reef Np, UT | NOTOM ROAD FLOODED. PEOPLE ARE STRANDED ON THE ROAD. WATER IS 3 FT DEEP IN SOME AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 051944
FFWSLC
UTC017-025-055-060145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT THU OCT 5 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GARFIELD COUNTY IN UTAH...
CENTRAL KANE COUNTY IN UTAH...
WESTERN WAYNE COUNTY IN UTAH...
* UNTIL 745 PM MDT.
* AT 136 PM MDT...FLASH FLOODING IS LIKELY OCCURRING FROM A
COMBINATION OF THUNDERSTORM ACTIVITY AND LONG DURATION WIDESPREAD
RAINFALL. AFFECTED AREAS INCLUDES PARTS OF THE GRAND STAIRCASE
ESCALANTE NATIONAL MONUMENT...CAPITOL REEF NATIONAL PARK...AND THE
GLEN CANYON RECREATION AREA. THIS WIDESPREAD RAINFALL IS EXPECTED
TO FILL SMALL WASHES AND DRAINAGES AND CULMINATE IN FLASH FLOODING
IN LOW LYING CHANNELS.
* ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGHOUT THE EVENING AND
NIGHTTIME HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3704 11232 3703 11161 3705 11128 3717 11103
3844 11093 3849 11149
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 052237
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT THU OCT 5 2006
UTC017-025-055-060145-
GARFIELD UT-WAYNE UT-KANE UT-
435 PM MDT THU OCT 5 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
CENTRAL KANE...WESTERN WAYNE AND CENTRAL GARFIELD COUNTIES...
AT 418 PM MDT...FLASH FLOODING WAS REPORTED OVER A WIDE AREA NEAR
THE SOUTHERN HALF OF CAPITOL REEF NATIONAL PARK...EASTERN GRAND
STAIRCASE ESCALANTE NATIONAL MONUMENT...AND THE NORTHWESTERN EDGE OF
GLEN CANYON RECREATION AREA.
IN ADDITION TO FLASH FLOODING TO NUMEROUS SMALL DRAINAGES...WAHWEAP
DRAINAGE...WHICH FLOWS SOUTHWARD FROM GARFIELD COUNTY INTO WESTERN
LAKE POWELL HAS EXPERIENCED A FLASH FLOOD ESTIMATED TO FLOW AT OVER
3000 CUBIC FEET PER SECOND (CFS). THIS FLOW IS EXPECTED TO INCREASE
IN VOLUME THROUGH THE LATE AFTERNOON HOURS.
MULTIPLE ROADS ACROSS THE MONUMENT AND SOUTHERN CAPITOL REEF
NATIONAL PARK AREA HAVE BEEN FLOODED AND CLOSED. SMALL GROUPS OF
VISITORS TO THE AREA HAVE BEEN TEMPORARILY STRANDED DUE TO EITHER
ROAD DAMAGE OR FLOWING WATER.
AS OF THURSDAY EVENING...THE RAIN CONTINUES...WITH ADDITIONAL
AMOUNTS FORECASTED THROUGH FRIDAY EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORREY...
TEASDALE...HENRIEVILLE...ESCALANTE...CAPITOL REEF NP...BOULDER AND
BICKNELL
LAT...LON 3704 11232 3703 11161 3705 11128 3717 11103
3844 11093 3849 11149
$$
MCINERNEY000
WGUS75 KSLC 060136
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
735 PM MDT THU OCT 5 2006
UTC017-025-055-060145-
GARFIELD UT-WAYNE UT-KANE UT-
735 PM MDT THU OCT 5 2006
...THE FLASH FLOOD WARNING FOR CENTRAL KANE...WESTERN WAYNE AND
CENTRAL GARFIELD COUNTIES HAS BEEN ALLOWED TO EXPIRE...
THE RAINFALL THAT CAUSED THE FLASH FLOOD EVENTS THIS AFTERNOON HAS
DIMINISHED. ADDITIONALLY...FLOOD WATERS HAVE TERMINATED AT LAKE
POWELL AND ARE NO LONGER A MAJOR THREAT. AS A RESULT...THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE FLOOD WATERS HAVE SIGNIFICANTLY DECLINED...THERE IS A
CHANCE THAT ADDITIONAL RAINFALL DURING THE NIGHTTIME HOURS MAY
TEMPORARILY INCREASE STREAMFLOWS IN THE AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3704 11232 3703 11161 3705 11128 3717 11103
3844 11093 3849 11149
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 10:41 AM MDT, 3 hours earlier.
Area forecast discussion, Oct 5, 10:41 AM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1041 AM MDT THU OCT 5 2006 .SYNOPSIS...A LARGE STORM OVER CALIFORNIA WILL BRING STRONG AND MOIST SOUTHERLY FLOW TO UTAH THROUGH FRIDAY. THE SYSTEM WILL LIFT ACROSS THE GREAT BASIN FRIDAY AFTERNOON AND EVENING. && .DISCUSSION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER MUCH OF THE STATE AND COVERAGE WILL INCREASE DURING THE DAY. BAND OF PRECIPITATION OVER SOUTHWESTERN UTAH IS TRACKING QUICKLY INTO THE WEST DESERTS. WILL UPDATE TO INCREASE POPS OVER THAT AREA. CLOSED LOW REMAINS CENTERED OFF THE CALIFORNIA COAST THIS MORNING...BUT WILL DRIFT ONSHORE BEGINNING THIS AFTERNOON. AS IT DOES SO...THE JET MAX OVER NEVADA WILL MOVE TO THE EAST...RESULTING IN MORE FAVORABLE DYNAMICS OVER THE AREA TONIGHT AND TOMORROW. AMPLE MOISTURE IS ALREADY IN PLACE...BUT SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM IN TODAY. MODELS FORECAST PRECIPITABLE WATER VALUES AROUND 1 INCH FOR MOST LOCATIONS BY THIS EVENING. WITH THESE INGREDIENTS IN PLACE...HEAVY RAINFALL IS POSSIBLE OVER THE AREA...ESPECIALLY IN EAST CENTRAL AND SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS IN PLACE. FLASH FLOOD WATCH REMAINS IN EFFECT FOR THOSE AREAS UNTIL FRIDAY AFTERNOON. THE LOW CONTINUES MOVING INLAND ON FRIDAY...REACHING THE STATE AS AN OPEN WAVE LATE FRIDAY AFTERNOON. UPPER LEVEL DIVERGENCE WILL BE STRONGEST AT THIS POINT AND COMBINED WITH STRONG SHEAR...SEVERE THUNDERSTORMS ARE POSSIBLE. STORM PREDICTION CENTER HAS PUT MUCH OF UTAH IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS ON FRIDAY IN THE LATEST CONVECTIVE OUTLOOK. AIRMASS DRIES OUT FROM THE SOUTH BEGINNING EARLY SATURDAY AS THE TROUGH EXITS. HOWEVER...MODELS HAVE BEEN CONSISTENT IN PREDICTING THAT A PIECE OF THE TROUGH WILL BREAK AWAY AND CLOSE OFF OVER SOUTHERN CALIFORNIA ON SUNDAY. THIS SOLUTION WOULD RETURN MOISTURE TO SOUTHERN AND CENTRAL UTAH AND COULD RESULT IN MORE WET WEATHER FOR THE SOUTHERN HALF OF THE STATE. && .HYDROLOGY...FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY AFTERNOON. MODELS STILL FORECASTING A LARGE AREA OF 2 TO 4 INCH STORM TOTAL PRECIPITATION OVER SOUTHERN AND EASTERN UTAH. RIVER FORECAST CENTER HYDRO MODELS INDICATING RESPONSE ON EASTERN AND SOUTHERN UTAH RIVERS WITH PEAK FLOW BETWEEN 06Z AND 18Z SATURDAY. SMALLER STREAMS AND WASHES SHOULD SEE RISING WATER BEGINNING THIS EVENING. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AROUND SLC THIS AFTERNOON...AND WINDS WILL BE ERRATIC IN THE VICINITY OF THUNDERSTORMS. CEILINGS WILL REMAIN VFR...THOUGH WILL OCCASIONALLY DIP BELOW 7000 FT IN SHOWERS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR UTZ010-012-013-017>021. WY...NONE. && TRAPHAGAN/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 6:27 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 627 AM MDT THU OCT 5 2006 UTZ001>021-WYZ021-061300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING- 627 AM MDT THU OCT 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHERLY FLOW WILL BRING RAIN TO MUCH OF UTAH AND SOUTHWEST WYOMING THROUGH TONIGHT. THUNDERSTORMS WILL ALSO BE EMBEDDED IN THE AREAS OF RAINFALL. RAIN MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING ON NORMALLY DRY WASHES AND STREAMS OF SOUTHERN AND EASTERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCAL HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE OUTLOOK AREA. THE AIRMASS WILL REMAIN WARM...RESTRICTING ANY SNOWFALL TO THE HIGHEST ELEVATIONS...ABOVE 12000 FEET. ON FRIDAY AFTERNOON THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. RAIN WILL DECREASE ACROSS THE AREA SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) GIBSON
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 29 min |
| Oct 5, 3:55 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 35 min |
| Oct 5, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 39 min |
| Oct 5, 5:47 PM MDT | Severe Thunderstorm Warning | SLC | San Juan | 28 min |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.